Pcos and metformin....

Discussion in 'PCOS' started by starry*eyed<3, 14 October 2012.

  1. starry*eyed<3

    starry*eyed<3 Well-Known Member


    I have been advised by my specialist that he would like me to try metformin to help with the symptoms of pcos.
    I'm currently doing cambridge, but would live to know there could be a way I could maintain healthy weight, does anyone have any experience of metformin ? I tried taking it last year but the side effects were so bad for me I didn't make it through a couple of days.

    Has anyone noticed any weight loss o n these? Or lost weight and then maintained it with metformin? The specialist seems to think I should lose weight on these ....

    Thanks xx
  2. huntress32

    huntress32 New Member

    The only weight loss I had was when I was suffering awful gastric side effects I stopped taking them about a month ago, I've currently upped my protein intake which helps alot with the weight loss and the pains
  3. georgiab88

    georgiab88 Well-Known Member

    Hi girls,

    I have been on Metformin for nearly 5 years now, and I do get horrific side effects but tend to struggle through them. I notice that the metformin suppresses my appetite dramatically- I notice if I forget to take one at lunch or dinner because I am hungry all evening. I do slimming world and have lost 3 1/2 stone, but I don't know how much of that is down to the metformin!

  4. catexx

    catexx Well-Known Member

    Just picked up my prescription for the same!!! I am looking forward to see if there is a difference!! I start Atkins diet in 6 days time (after blood results back) i have a mammoth amount of weight to lose, but madly looking forward to it....
  5. mrs.w

    mrs.w Active Member

    I didn't get any weightloss with metformin but it did kickstart my periods again. I decided not to keep taking it after 6 months but my periods did stay, so it worked in that respect. I was disappointed because from what id heard i was expecting it to be the answer to all my weight problems - sadly not. I didn;t get any of the gastric side effects so i did wonder if they were the cause fo weightloss in others rather than the drug itself!
  6. I am getting awful nausea with them that settles when I eat - I have managed to put weight on but this is because I have allowed myself to make the wrong choices. I am on week 3 of metformin. My nausea symptoms only started in wk 3 when the dose was at its highest. I think it must be doing something as if I dont eat regularly I feel awful so it might help increase metabolism but as long as I make healthy choices so let's see xoxo
  7. *sarah-lou*

    *sarah-lou* Well-Known Member

    try eating something about an hour before you take it lovely. Something carby will help like porridge or toast, even a piece of fruit. When i took metformin (not prescribed by my doctor, but my doctor knew I was taking it, and had advised me of the dosages. Although she wasnt happy she understood why.) and I found that helped alot.

    Remember metformin is used to regulate insulin production too with diabetics and thats what i found causes the sicky feeling is usually low blood sugar. I'm not a doctor so this is just personal advice from personal experience.
  8. JustGinny

    JustGinny New Member

    Took my first metformin tablet this evening so I'll let you know how I get on. :)
  9. The nausea started in week 3 and stopped in week 6 and now it doesn't affect me. I can't say if its helping with symptoms but anythings worth a go. I have started metformin 14 yrs after being diagnosed. What was interesting was I was re-scanned last week and she couldnt see the cysts which was very interesting indeed as I remember having the scan when i was 19 and being told i have pcos. I see the gynae/endo doc in Feb so lets see what he has to say. Hope youre all well and looking after yourselves xoxo
  10. trimNslim

    trimNslim Well-Known Member

    I haven't found that its helped with weight loss. But like others have said it helps with my periods. Luckily I haven't had many side effects. Just bad headaches, when I first started taking it. Now I take 2 a day (when I remember the 2nd that is lol)

    Hope it works out for you hun
  11. nearly

    nearly Active Member

    I was prescribed it after I had already started on Slimming World. In those first weeks I was losing 2-3 pounds a week. After I started metformin, it was down to 1-1.5 pounds. Of course, it could just be due to the fact that things slow down after a few weeks on any diet.

    I stopped drinking altogether on metformin. Since it says not to drink on metformin, and also I noticed I feel incredibly weird if I drink on metformin. So- in that respect it's certainly had an effect on my weightloss. I was drinking lots before, nearly each night.

    I also notice if I don't take it- I'm overcome with powerful cravings, worse than normal. For me it caused some gut trouble in the first few weeks, but it seems OK now.

    I'd hate to think my weight loss was due to a medicine! I am following on the plan and I'm more active than I've been in a long time.
  12. bouncybikergirl

    bouncybikergirl Well-Known Member

    hi, I have pcos and have been taking metformin 3x a day for the last few years. Im not sure if it helps with weightloss but it did help with my pcos symptoms.
  13. tamxin43

    tamxin43 New Member

  14. trimNslim

    trimNslim Well-Known Member

    Hi all. I just wondered, do any of you take any supplements to help with your pcos? My friend has suggested I take evening primrose oil and something else I can't remember the name off. Apparently they can help?

  15. Dolly_Allyx

    Dolly_Allyx Member

    Ive heard that agnus castus (?) helps... I picked some up from H&B the other day x
  16. fannyanna

    fannyanna Member

    I found that the Metformin didn't really help with my weight loss. It did initially help with my cycle though (which was the main reason for me taking them).
  17. honey-bees

    honey-bees Active Member

    Metformin gave me horrid side effects & did not assist me in losing any weight.
  18. lizbiz1980

    lizbiz1980 Member

    I have PCOS, and take 1500MG of metformin a day, I initially had side effects for about a week to 10 days but they then subsided; I told my consultant about this and she said that it is perfectly normal to have side effects for a little while (upto a month)

    My weightloss has improved since taking the metformin, please don't give up ladies, we will all get there in the end, it's gonna be hard work but hey ho, what doesn't kill us will make us stronger xx

Share This Page

This site uses cookies and its third-party providers also uses cookies. By using this site you agree to this notice and understand why we have cookies.